MENU
ConsumerLab.com Answers

Question:
I read that turmeric may be a GI irritant. I have GI problems and wonder if I should avoid turmeric and curcumin?

Answer:
Although curcumin (from turmeric) has been shown in clinical studies to improve symptoms of indigestion and ulcerative colitis, it is true that it a small percentage of people may experience nausea, diarrhea and mild stomach distress, especially when taking high doses for prolonged periods of time. This and other concerns are discussed in the Turmeric and Curcumin Supplements Review, which includes details about dose, side-effects, tips for taking curcumin and turmeric supplements, as well as ConsumerLab.com’s tests of products. Also see the article about on Turmeric in our Encyclopedia.

Be aware that curcumin and turmeric should be avoided by people with gallstones or gallbladder disease, as these can stimulate the gallbladder.


See other recent and popular questions >>
Comments
Add Comment

Soner13921   April 17, 2017
Hi all. To my yoghurt, I add one or 2 pinches of ground Schwartze turmeric and ground Schwartze black pepper together with 1/2 tsp olive oil plus about 3/4 tsp of groind flaxseeds and some cucumber. It tastes nice. Sometimes I add a little amount of stevia in powder form if I prefer it to be a bit sweet. I am 73 years old. I have osteoporosis. The recipe I gave is claimed to help for brain health too.

Carole8570   March 28, 2016
I have been taking a turmeric supplement for several months and have had gallstones for many years. I hesitated taking it because of reports that it stimulates the gall bladder. Just for your information, I haven't had any adverse affects from taking it, but wondering if I should continue with it.

ConsumerLab.com   March 31, 2016
Hi Carole - It is certainly your call on whether or not to continue, as long as you are aware that it may stimulate the gallbladder. It does not "cause" gallstones but could exacerbate symptoms if you are passing a stone.

Carole8587   March 31, 2016
Thanks. Just to clarify, the turmeric I have been taking is 500 mg curcumin BCM-95.

Carole11581   January 8, 2017
I ended up having to have my gall bladder removed. Upcoming on 1.11.17. I guess I pushed it too far.

Juli8188   December 16, 2015
Isn't that odd? I noticed, totally by accident, that taking turmeric actually made my stomach feel much better. I originally purchased it for its anti-inflammatory, arthritis type benefits. As a bonus, I rarely have indigestion. If I do, peppermint tea is hands-down the best thing I've ever found for it. Again, a discovery by accident.

Lawrence8194   December 20, 2015
It might all be in the dose. You say you take tumeric. Is that pure encapsulated spice or highly concentrated curcumin extract? There can be an enormous difference.

anita8187   December 16, 2015
I started taking curcumin a few weeks ago & noticed a burning in my stomach (I took 3 a day spaced out throughout the day) & also when I went to the bathroom. Cut it down to 2 a day & the stomach acid stopped but I noticed it is harder to move my bowels & still have the bowel irritation. I have been a vegetarian for over 35 years & never have been constipated because of my high fiber diet.. I checked my bottle & it does have the black pepper extract. I normally spice my food with black pepper often as I don't eat salt & have never had a problem.
I have minor arthritic problems with age (66) so I thought I'd try it. But now that I read that others are experiencing similar issues I know it is from the supplement. I have never had any G.I tract issues before Mine has rice powder, magnesium stearate& black pepper extract.

Trudy8671   May 4, 2016
I had the same problem, intense burning in my stomach and throat. I took turmeric supplement without black pepper, 400 mg, 3 per day with meals. I stopped taking the supplements and the burning stopped. I had my gall bladder removed many years ago. I don't know it that has anything to do with it.

Lydia12846   March 23, 2017
After 1 year of Turmeric supplements my stomach burned et I had constant desire to pee. I stopped completely and I did an ultrasound. We found gallstones. I stopped Turmeric and everything became normal again.

Patricia6927   September 7, 2015
I am surprised that fillers, capsules, and other ingredients that are not on the 'active' list are not considered when trying to find the cause of adverse reactions to medications and supplements. I have numerous health issues and my negative reactions have all come from those components and not the 'active' ingredient themselves. Not a medical professional just by experience of health issues for 20 years.

l.8104   November 29, 2015
Thanks for this comment. I agree that some of the "other" ingredients are very irritating. I look for supplements that have none or as few as possible, and that don't contain GMO ingredients like maltodextrin (usually from GMO corn).

Catherine13919   April 16, 2017
Yes, very good point. I'll add one example that I'm aware of - this individual had taken lithium in the past with good results but with a new prescription had a horrible reaction - sorry I don't recall the specifics. Initially his reports were dismissed but he stopped taking the drug and experienced a relapse. Finally it came to light somehow that it was the red dye in the generic version he had been taking that was the culprit and he did fine with another brand. I've noticed myself that pharmacies frequently change drug suppliers of generics - probably due to cost & other factors. But if you suddenly get a reaction to something and think it's not your medicine because you've been taking it for years, take note whether the manufacturer has recently changed.

David1706   May 6, 2015
Some people are sensitive to black and white pepper, and many curcumin supplements have a pepper extract added to them (called bioperine) which enhances their absorption. So it might not be the curcumin itself causing the irritation. Check the label.

l.8111   November 30, 2015
i was not talking about curcumin or other "main" ingredients. information on whether or not those are irritating/harmful will be a lot easier to find than the
excipients, fillers and other additives that have nothing at all do to with the main ingredients or particular formula.

those insidious "other ingredients" are what i was talking about, and that i believe patricia is talking about. people who take a lot of supplements (or medicines) may be ingesting quite a lot of these fillers and binders.

"new school" supplement makers are making cleaner supplements and i support them.

Marilyn 8112   November 30, 2015
Does anyone know who these "new school" makers might be? The Swanson supplements I take have too many fillers, but I don't know which ones do not.

Arch11524   December 26, 2016
A lot of capsules are "0" size. The amount of active ingredients could fit in tiny capsules often. I wonder why they are not used. Are the excipients necessary for some reason?

ConsumerLab.com   January 1, 2017
Hi Arch - Please see this CL Answer for more about excipients: https://www.consumerlab.com/answers/_/inactive-ingredients-excipients/

Arch11545   January 1, 2017
Instead of putting a few micrograms in a size 0 capsule, couldn't much smaller capsules be used, like #3 or #4? There would still be a lot fo room for excipients.

ConsumerLab.com   January 5, 2017
Hi Arch - We agree that the smallest possible size should ideally be used by manufacturers, as that makes pills easier to swallow. A possible reason why some capsules are larger than their contents (other than due to settling) is economic, i.e., it can be it is less expensive for a manufacturer to stick with common sizes. We have heard that contract manufacturers, for example, run only particular capsule sizes and charge if they have to break down the machines, change the settings, and load different capsule sizes.

Tony16459   February 16, 2018
When I was using the c3 form of curcumin with bioperine I had gallstone pain and had to stop using it. I was very careful with turmeric/curcumin after that, though I had a feeling that the piperine might have made it worse. I finally decided to try the Meriva extract, and so far I haven't had any gallbladder issues with it, so I think my intuition was right. I'm not considering trying the Longvida form, though I'm pretty happy with Meriva, so far. Just for anyone else who might have had issues with Curcumin, it might be worth trying another form (Meriva, in particular).

This CL Answer initially posted on 3/6/2014. Last updated 8/8/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment: